What will happen if my child has been given nimesulide?
Q: My son is 15 months old. He had high-grade fever a month back (max about 103.8 degree Celsius). The next day he had febrile convulsions for 3-4 minutes. Immediately Monocef, Anxol, Epsolin (intravenous) drips were given. By noon, as his body temperature started rising, he was given Sumo (Paracetamol + Nimesulide). The doctor advised to give Sumo in the evening and also the next day. Accordingly, we gave him Sumo three times. Now from your site I found that Nimesulide is a banned drug. Since my child has taken this now, what sort of an impact will it have on my son? Should I stop giving him Sumo? If so then what else is the best medicine for children during high-grade fever (above 101 degree Celsius)?
A:There is an internationally accepted and validated procedure in dealing with cases of febrile convulsions that includes tepid sponging or bathing or use of paracetamol (such as Crocin). Nimesulide is not allowed to be given even to adults in US, UK, Canada, Australia and 150 other countries. The question of giving this potentially toxic drug to children simply does not arise. The use of nimesulide in children is banned even in Bangladesh. Furthermore the combination of nimesulide with paracetamol is illegal because it is being manufactured and marketed without approval from the Drugs Controller General, India (DCGI). Now that the combination medicine has already been administered, there is not much to be done. Generally the side effects occur within the first 72 hours. Please ensure that your child is never given nimesulide under any brand name such as Nise, Nimulid etc. The drug of choice in children for fever is paracetamol. If the temperature does not come down to under 100 degree, tepid sponging should be done.